Alert archive / New Mexico / Red Flag Warnings in 2008

Red Flag Warning 17, NWS Albuquerque, NM

March 15, 20088 counties in New Mexico

NWS Albuquerque, NM issued this red flag warning at Mar 15, 2008, 3:19 PM MDT for 8 counties in New Mexico. It took effect at Mar 16, 2008, 12:00 PM MDT. It was in force for 7 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 15, 2008, 3:19 PM MDT (21:19 UTC)
In effect from
Mar 16, 2008, 12:00 PM MDT
Expired
Mar 16, 2008, 7:00 PM MDT
In force
7 hr
Issued by
NWS Albuquerque, NM

Counties Bernalillo County, NM, Catron County, NM, Cibola County, NM, McKinley County, NM, San Juan County, NM, Sandoval County, NM, Socorro County, NM, Valencia County, NM

The radar

The Albuquerque radar (KABX), 65 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 16, 6:23 PM MDTNON-TSTM WND GST 592 Nw Placitas, NM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.3 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2008-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2008-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3196 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
288 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KABQ 152119
RFWABQ

RED FLAG WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
319 PM MDT SAT MAR 15 2008

...RED FLAG WARNING FROM 12 PM TO 7 PM MDT SUNDAY FOR MUCH OF 
THE REGION ALONG AND SOUTH OF INTERSTATE 40 AND BELOW 
SIGNIFICANT SNOW PACK FOR STRONG WINDS AND LOW HUMIDITIES...

.CRITICAL FIRE WEATHER CONDITIONS ARE LIKELY SUNDAY AFTERNOON AND
EARLY EVENING FOR AREAS ALONG AND SOUTH OF INTERSTATE 40 FROM THE
ARIZONA BORDER AND EXTENDING ACROSS THE RIO GRANDE VALLEY AND 
CENTRAL HIGH PLAINS TO THE TEXAS BORDER.  ANTICIPATE 20 FOOT
WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 45 MPH IN COMBINATION WITH
MINIMUM HUMIDITIES NEAR OR BELOW 15 PERCENT...MAINLY BELOW
SIGNIFICANT SNOW PACK.

NMZ106>108-161400-
/O.UPG.KABQ.FW.A.0014.080316T1800Z-080317T0100Z/
/O.NEW.KABQ.FW.W.0017.080316T1800Z-080317T0100Z/
NEW MEXICO FIRE WEATHER ZONE 106
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE-SOCORRO BLM/ABZ-GLZ-
NEW MEXICO FIRE WEATHER ZONE 107
SANDIA-MANZANO AND GALLINAS MOUNTAINS/EASTERN CIBOLA NF/ABZ-
NEW MEXICO FIRE WEATHER ZONE 108
EAST CENTRAL PLAINS/WESTERN KIOWA GRASSLANDS BLM/ABZ-SNZ-
319 PM MDT SAT MAR 15 2008

...RED FLAG WARNING IN EFFECT FROM 12 PM TO 7 PM MDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 12 PM TO 7 PM MDT SUNDAY. THE
FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

RELATIVE HUMIDITY OF 15 PERCENT OR LOWER WITH SUSTAINED 20 FOOT
WINDS OF 20 MPH OR HIGHER...AND HIGH FIRE DANGER ARE EXPECTED.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

$$

NMZ105-109-161400-
/O.NEW.KABQ.FW.W.0017.080316T1800Z-080317T0100Z/
NEW MEXICO FIRE WEATHER ZONE 105
NORTHWEST HIGHLANDS/WESTERN CIBOLA NF/ABZ-
NEW MEXICO FIRE WEATHER ZONE 109
WEST CENTRAL HIGHLANDS/SOUTHWEST CIBOLA NF AND SOCORRO BLM/ABQ-
GLZ-
319 PM MDT SAT MAR 15 2008

...RED FLAG WARNING IN EFFECT FROM 12 PM TO 7 PM MDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 12 PM TO 7 PM MDT SUNDAY. 

RELATIVE HUMIDITY OF 15 PERCENT OR LOWER WITH SUSTAINED 20 FOOT
WINDS OF 20 MPH OR HIGHER...AND HIGH FIRE DANGER ARE EXPECTED.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

$$
2 follow-up statements
000 
WWUS85 KABQ 161144
RFWABQ

RED FLAG WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
544 AM MDT SUN MAR 16 2008

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM MDT
THIS EVENING FOR STRONG WINDS AND LOW HUMIDITIES FOR AREAS ALONG
AND SOUTH OF INTERSTATE 40...

.DEEPENING LOW PRESSURE OVER EASTERN NEW MEXICO IN ADVANCE OF AN
APPROACHING WEATHER SYSTEM ALONG WITH AN ASSOCIATED COLD FRONT
SWEEPING FROM WEST TO EAST ACROSS THE STATE WILL SHIFT WINDS FROM
SOUTHEAST TO SOUTHWEST...AND INCREASE SPEEDS TO 35 MPH WITH
FREQUENT GUSTS TO 50 MPH. EXPECT STRONGEST WINDS OVER THE RIO
GRANDE VALLEY AND EAST CENTRAL PLAINS BY EARLY AFTERNOON. MINIMUM
HUMIDITIES WILL FALL INTO THE LOW TEENS AND SINGLE DIGITS MAINLY
SOUTH OF INTERSTATE 40 TO PRODUCE DANGEROUS FIRE WEATHER
CONDITIONS. WINDS WILL REMAIN GUSTY THROUGH THE EVENING...WITH
HUMIDITIES RECOVERING ABOVE 20 PERCENT BY MID EVENING TO EASE
THE FIRE WEATHER DANGER.

NMZ105>109-170100-
/O.CON.KABQ.FW.W.0017.080316T1800Z-080317T0100Z/
NEW MEXICO FIRE WEATHER ZONE 105
NORTHWEST HIGHLANDS/WESTERN CIBOLA NF/ABZ-
NEW MEXICO FIRE WEATHER ZONE 106
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE-SOCORRO BLM/ABZ-GLZ-
NEW MEXICO FIRE WEATHER ZONE 107
SANDIA-MANZANO AND GALLINAS MOUNTAINS/EASTERN CIBOLA NF/ABZ-
NEW MEXICO FIRE WEATHER ZONE 108
EAST CENTRAL PLAINS/WESTERN KIOWA GRASSLANDS BLM/ABZ-SNZ-
NEW MEXICO FIRE WEATHER ZONE 109
WEST CENTRAL HIGHLANDS/SOUTHWEST CIBOLA NF AND SOCORRO BLM/ABQ-
GLZ-
544 AM MDT SUN MAR 16 2008

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM MDT
THIS EVENING FOR STRONG WINDS AND LOW HUMIDITIES...

A RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM MDT
THIS EVENING. 

RELATIVE HUMIDITY OF 15 PERCENT OR LOWER WITH SUSTAINED 20 FOOT
WINDS OF 20 MPH OR HIGHER...AND HIGH FIRE DANGER ARE EXPECTED.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

$$

SHY
000 
WWUS85 KABQ 170110
RFWABQ

RED FLAG WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
710 PM MDT SUN MAR 16 2008

...CRITICAL FIRE WEATHER CONDITIONS TO LINGER FOR ANOTHER HOUR OR TWO IN
SOME PARTS OF CENTRAL NEW MEXICO...

.WINDS EXPECTED TO GRADUALLY DECREASE WHILE HUMIDITIES DECREASE
AFTER SUNSET THIS EVENING. UNTIL 8 OR 9 PM...STRONG WINDS AND LOW
HUMIDITIES WILL CONTINUE TO TOUCH CRITICAL THRESHOLDS IN PARTS OF THE
MIDDLE RIO GRANDE VALLEY AND ESTANCIA VALLEY.

NMZ105>109-170215-
/O.EXP.KABQ.FW.W.0017.000000T0000Z-080317T0100Z/
NEW MEXICO FIRE WEATHER ZONE 105
NORTHWEST HIGHLANDS/WESTERN CIBOLA NF/ABZ-
NEW MEXICO FIRE WEATHER ZONE 106
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE-SOCORRO BLM/ABZ-GLZ-
NEW MEXICO FIRE WEATHER ZONE 107
SANDIA-MANZANO AND GALLINAS MOUNTAINS/EASTERN CIBOLA NF/ABZ-
NEW MEXICO FIRE WEATHER ZONE 108
EAST CENTRAL PLAINS/WESTERN KIOWA GRASSLANDS BLM/ABZ-SNZ-
NEW MEXICO FIRE WEATHER ZONE 109
WEST CENTRAL HIGHLANDS/SOUTHWEST CIBOLA NF AND SOCORRO BLM/ABQ-
GLZ-
710 PM MDT SUN MAR 16 2008

...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. 

UNTIL 8 OR 9 PM...STRONG WINDS AND LOW HUMIDITIES WILL CONTINUE
TO TOUCH CRITICAL THRESHOLDS IN PARTS OF THE MIDDLE RIO GRANDE
VALLEY AND ESTANCIA VALLEY.

$$

44

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Mar 15, 3:04 PM MDT, 15 minutes earlier.

Area forecast discussion, Mar 15, 3:04 PM MDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
304 PM MDT SAT MAR 15 2008

.DISCUSSION...
THE REMAINDER OF THE IDES OF MARCH WILL FEATURE PASSING MID/UPPER
LEVEL CLOUDS AND BREEZY TO WINDY CONDITIONS DIMINISHING ACROSS THE
EAST AND WEST. FORECAST CHALLENGES THROUGH TUESDAY CONCERN TIMING OF
THE UPPER LEVEL LOW PASSAGE...WINDS AND FIRE WEATHER SUNDAY. LATEST
WATER VAPOR IMAGERY SHOWS THE UPPER LOW DEVELOPING ALONG THE SOCAL
COASTLINE WITH A DRY SLOT PUSHING EAST ACROSS NV/AZ WITHIN A 120-140
KNOT UPPER JET. TIMING OF THE DRY SLOT FEATURE WILL BE CRITICAL TO
WIND FORECAST SUNDAY. 15Z SREF INDICATES THE DRY SLOT WILL COINCIDE
WITH A WIDESPREAD AREA OF 700MB MEAN WINDS AROUND 40 KNOTS ACROSS
MUCH OF CENTRAL NM. WILL ISSUE WIND ADV TO HIGHLIGHT SW WINDS 25 TO
35 MPH WITH GUSTS TO 50 MPH. DRY CONDITIONS WILL COMBINE WITH THESE
WINDS FOR CRITICAL FIRE WX ACROSS CENTRAL NM AS WELL. OTHER STORY
WILL BE THE POSSIBILITY OF SEVERE TSTORMS OVER THE FAR NE PLAINS AS
A DRYLINE SETS UP AHEAD OF THE MID LEVEL DRY SLOT. 12Z NAM/GFS SHOW
A CONVERGENCE ZONE SETTING UP OVER UNION...E HARDING...NE QUAY
COUNTIES WHERE LIFTED INDICES AROUND -5C...LAPSE RATES 8 C/KM AND
STRONG UNIDIRECTIONAL LOW LEVEL SHEAR COINCIDE. QUESTION HOWEVER
WILL BE THE AMOUNT OF MOISTURE AVAILABLE AND WHETHER DRY AIR MIXES
INTO THE FAR E PLAINS.

FOCUS WILL THEN SHIFT TO RAIN/SNOW DEVELOPING AHEAD OF THE UPPER LOW
LATE SUNDAY ACROSS THE NORTHERN AND WESTERN MTNS. QPF REMAINS SCANT
SO ANY SNOW AMOUNTS WILL BE SUB-ADVISORY. MUCH COOLER AIR WILL FILTER
FROM WEST TO EAST ACROSS THE STATE MONDAY WITH MAINLY DIURNAL RAIN
AND SNOW ACTIVITY. NAEFS/GEFS/SREF GUIDANCE CONTINUE TO SHOW MODERATE
SPREAD WITH TIMING OF DEPARTING UPPER LOW OVER THE REGION THROUGH
TUESDAY. 12Z OPERATIONAL GUIDANCE INDICATES SYSTEM WILL SPLIT INTO
TWO UPPER DISTURBANCES WITH MAIN ENERGY DROPPING SOUTH INTO NORTHERN
OLD MEXICO. LEFT ISOLD POPS ACROSS MUCH OF THE AREA THRU EARLY TUESDAY
TO REFLECT UNCERTAINTY WHETHER SYSTEM WILL PULL EAST OR POSSIBLY CUT
OFF OVER MEXICO. BEYOND TUESDAY...ZONAL FLOW DEVELOPS OVER THE SW
CONUS WITH BREEZY AND MILD CONDITIONS THROUGH THE WEEKEND.

GUYER

&&

.AVIATION...
VFR CONDITIONS TO PREVAIL MOST LOCATIONS THROUGH 21Z ON SUNDAY.
GUSTY SOUTHWEST TO SOUTHEAST WINDS THIS AFTERNOON WILL RELAX AFTER
SUNSET. OVERNIGHT...ISOLATED SHOWERS IN EXTREME NORTH CENTRAL NEW
MEXICO WILL RESULT IN A FEW AREAS OF IFR CIGS AND VISIBILITIES
WITH MOUNTAIN OBSCURATIONS. SHOWERS INCREASE THROUGH SUNDAY BUT
WILL BE LIMITED TO EXTREME NORTHERN AND WESTERN LOCALES.
THUNDERSTORMS ARE POSSIBLE AS WELL...PARTICULARLY IN THE NORTHEAST
PLAINS. WINDY MOST LOCATIONS SUNDAY WITH SOUTHWEST TO SOUTHEAST
WINDS 25 TO 35 KTS WITH GUSTS TO NEAR 50 KTS CENTRAL AND WEST.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. 05

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  29  55  27  50 /   5  10  20  30
GALLUP..........................  20  46  19  43 /   0  20  30  30
GRANTS..........................  22  50  19  45 /   0  10  20  20
GLENWOOD........................  29  61  29  50 /   0  20  20  20
CHAMA...........................  16  45  18  40 /  10  40  30  40
LOS ALAMOS......................  29  54  26  46 /   0  10   5  10
RED RIVER.......................  18  43  21  33 /  10  30  30  40
TAOS............................  25  53  21  44 /   5  10  20  20
SANTA FE........................  28  56  22  46 /   0  10   5   5
SANTA FE AIRPORT................  29  58  25  48 /   0   5   5   5
ESPANOLA........................  28  61  27  51 /   0  10   5   5
ALBUQUERQUE HEIGHTS.............  34  63  30  52 /   0   0   5   5
ALBUQUERQUE VALLEY..............  32  65  28  53 /   0   0   5   5
ALBUQUERQUE FOOTHILLS...........  33  61  28  51 /   0   0   5   5
ALBUQUERQUE WEST MESA...........  33  62  29  52 /   0   0   5   5
SOCORRO.........................  36  70  33  53 /   0   0   0   0
SANDIA PARK/CEDAR CREST.........  30  55  25  44 /   0   5  10  10
MORIARTY/ESTANCIA...............  28  61  28  49 /   0   0   5   5
CARRIZOZO.......................  41  66  33  51 /   0   0   0   0
RUIDOSO.........................  35  60  30  44 /   0   0   5   5
RATON...........................  28  50  28  49 /  10  10  30  20
LAS VEGAS.......................  29  57  27  47 /   5   5  10  10
ROY.............................  30  59  36  51 /  10  10  10   5
CLAYTON.........................  32  60  36  52 /  10  30  60   5
SANTA ROSA......................  37  66  38  58 /   0   5   5   5
TUCUMCARI.......................  38  62  40  61 /  10  10  20   5
FORT SUMNER.....................  39  69  40  62 /   0   5  10   5
CLOVIS..........................  39  67  41  63 /   0   5  20   5
PORTALES........................  37  69  40  65 /   0   5  20   5
ROSWELL.........................  41  74  40  65 /   0   0   5   5

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON SUNDAY THROUGH 7 PM MDT SUNDAY FOR
THE FOLLOWING ZONES...NMZ105>109.

WIND ADVISORY FROM 9 AM TO 7 PM MDT SUNDAY FOR THE FOLLOWING
ZONES...NMZ002>005-008>012-014>019-026.

&&

GUYER/05
Hazardous weather outlook, Mar 15, 6:00 AM MDT, 9 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SAT MAR 15 2008

NMZ001>021-026-161200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
600 AM MDT SAT MAR 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WINDS WILL INCREASE SUBSTANTIALLY ACROSS THE FORECAST AREA SUNDAY
LATE MORNING AND AFTERNOON. THE STRONGEST WINDS WILL LIKELY DEVELOP
ALONG AND A LITTLE WAYS EAST OF THE CENTRAL MOUNTAIN CHAIN AS WELL
AS PORTIONS OF THE RIO GRANDE VALLEY WHERE SUSTAINED WINDS WILL
REACH THE 25 TO 35 MPH RANGE WITH WIND GUSTS BETWEEN 45 AND 60 MPH
POSSIBLE IN SOME LOCALES. BLOWING DUST MAY REDUCE VISIBILITIES
SHARPLY AT TIMES...ADDING TO THE HAZARDOUS TRAVEL CONDITIONS. IN
ADDITION...LOW RELATIVE HUMIDITIES WILL COMBINE WITH THE STRONG
WINDS CREATING CRITICAL FIRE WEATHER CONDITIONS ONCE AGAIN ALONG AND
SOUTH OF INTERSTATE 40 FROM THE MIDDLE AND LOWER RIO GRANDE VALLEY
ON EASTWARD.

PRECIPITATION CHANCES WILL INCREASE DURING THE SUNDAY THROUGH MONDAY
NIGHT PERIOD AS A STRONG UPPER LEVEL DISTURBANCE APPROACHES. AREAS
OF WINTRY PRECIPITATION WILL BE POSSIBLE IN SOME SECTIONS OF
NORTHERN AND WESTERN NEW MEXICO DURING THIS TIME FRAME. INDICATIONS
STILL ARE THAT THE PRECIPITATION WILL BE RATHER SPOTTY RATHER THAN
WIDESPREAD.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

43

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 3:30 PM MDTWind AdvisoryABQ28 hr

Nearby

Red Flag Warnings in New Mexico, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.